Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Can Vitamins Negatively Effect Anesthesia?

06/17/2009

Question:

do some food supplements such as vitamine E negatively effect IV sedation or local anesthetics in oral surgery?

Answer:

This is a very broad subject and you should discuss the specifics with your anesthesiologist. The most common concern with supplements is a risk of increased bleeding (ginkgo, garlic, Feverfew, vitamin E, and others), especially if other drugs are taken that affect bleeding.

The other major issue is increased blood pressure and/or heart rate concerns (ephedra, ginsing, goldenseal, high dose vitamin E greater than 400 IU). These effects are most common in those already diagnosed with high blood pressure.

If you are younger and healthy taking supplements, the risk of anesthetic concerns is small, especially as the most common IV sedation performed in oral surgery offices is not true general anesthesia but rather deep sedation where the likelihood of amnesia is very high. Discuss your concerns with your anesthesia provider.

 

 

 

 

 

 

 

 

 

 

 

 

 

* Learn important new information concerning the FDA withdrawal of dietary supplements containing Ephedrine Alkaloids (Ephedra or Ma Huang)

 

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University